Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 9, NWS Topeka, KS

September 6, 201012 counties in Kansas

NWS Topeka, KS issued this wind advisory at Sep 6, 2010, 3:34 AM CDT for 12 counties in Kansas. It took effect at Sep 6, 2010, 10:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2010, 3:34 AM CDT (08:34 UTC)
In effect from
Sep 6, 2010, 10:00 AM CDT
Expired
Sep 6, 2010, 6:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-653 J/kg
Mixed-layer LCL
2167 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WWUS73 KTOP 060834
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
334 AM CDT MON SEP 6 2010

...A WIND ADVISORY IS IN EFFECT FROM 10 AM THIS MORNING THROUGH 6
PM THIS EVENING...

.A TIGHT SURFACE PRESSURE GRADIENT WILL DEVELOP AHEAD OF AN
APPROACHING COLD FRONT TODAY. THE COMBINATION OF THE TIGHT
SURFACE PRESSURE GRADIENT AND STRONGER WINDS ALOFT MIXING DOWN TO
THE SURFACE WILL CAUSE STRONG SOUTHERLY WINDS OF 30 TO 35 MPH...WITH
GUSTS OF 45 TO 50 MPH TO DEVELOP BY MID MORNING ACROSS NORTHEAST
AND EAST CENTRAL KANSAS. THE STRONG WINDS WILL CONTINUE THROUGH
THE AFTERNOON HOURS.

KSZ012-024-026-037>040-054>056-058-059-061645-
/O.NEW.KTOP.WI.Y.0009.100906T1500Z-100906T2300Z/
BROWN-JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
334 AM CDT MON SEP 6 2010

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS EVENING. 


* TIMING...SOUTH TO SOUTHWEST WINDS WILL INCREASE TO ADVISORY
  LEVELS BY MID MORNING AND CONTINUE THROUGH THE AFTERNOON HOURS.

* WINDS...SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 30 TO 35 MPH
  WITH GUSTS OF 45 TO 50 MPH.

* IMPACTS...DRIVING WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES.
  LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS MAY BE BLOWN ABOUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
3 follow-up statements
752 
WWUS73 KTOP 061613
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1113 AM CDT MON SEP 6 2010

...A WIND ADVISORY CONTINUES THROUGH 6 PM CDT...

.STRONG SOUTHERLY WINDS RANGING FROM 30 TO 35 MPH WITH GUSTS NEAR
45 MPH WILL OCCUR THROUGH 6 PM. DEEPENING LOW PRESSURE IN THE
PLAINS AND STRONGER WINDS ALOFT MIXING DOWN TO THE SURFACE WILL
PRODUCE THE STRONG AND GUSTY WINDS. A COLD FRONT WILL MOVE
THROUGH NORTHEAST KANSAS TONIGHT TURNING THE WINDS TO THE
NORTHWEST WITH A GRADUALLY WEAKENING OF WIND SPEEDS OCCURRING
THIS EVENING AND OVERNIGHT.

KSZ012-024-026-037>040-054>056-058-059-062300-
/O.CON.KTOP.WI.Y.0009.000000T0000Z-100906T2300Z/
BROWN-JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
1113 AM CDT MON SEP 6 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* TIMING...THROUGH 6 PM CDT.

* WINDS...SOUTH TO SOUTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS NEAR
  45 MPH.

* IMPACTS...DRIVING WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES. 
  LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS MAY BE BLOWN ABOUT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

ANGLE
068 
WWUS73 KTOP 062023
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT MON SEP 6 2010

...A WIND ADVISORY CONTINUES THROUGH 6 PM CDT...

.STRONG SOUTHERLY WINDS RANGING FROM 30 TO 35 MPH WITH GUSTS NEAR
45 MPH WILL OCCUR THROUGH 6 PM. DEEPENING LOW PRESSURE IN THE
PLAINS AND STRONGER WINDS ALOFT MIXING DOWN TO THE SURFACE WILL
PRODUCE THE STRONG AND GUSTY WINDS. A COLD FRONT WILL MOVE
THROUGH NORTHEAST KANSAS THIS AFTERNOON AND TONIGHT TURNING THE
WINDS TO THE NORTHWEST WITH A GRADUALLY WEAKENING OF WIND SPEEDS
OCCURRING THIS EVENING AND OVERNIGHT.

KSZ012-024-026-037>040-054>056-058-059-062300-
/O.CON.KTOP.WI.Y.0009.000000T0000Z-100906T2300Z/
BROWN-JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
323 PM CDT MON SEP 6 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* TIMING...THROUGH 6 PM CDT.

* WINDS...SOUTH TO SOUTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS 
  NEAR 45 MPH. 

* IMPACTS...DRIVING WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES. 
  LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS MAY BE BLOWN ABOUT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

ANGLE
948 
WWUS73 KTOP 062301
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT MON SEP 6 2010


KSZ012-024-026-037>040-054>056-058-059-070015-
/O.EXP.KTOP.WI.Y.0009.000000T0000Z-100906T2300Z/
BROWN-JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
601 PM CDT MON SEP 6 2010

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS HAVE DECREASED JUST AHEAD OF A COLD FRONT MOVING THROUGH THE
AREA. THUS THE WINDS ADVISORY HAS BEEN ALLOWED TO EXPIRE. WINDS
WILL SHIFT TO THE NORTHWEST WITH GUSTS NEAR 30 MPH BEHIND THE COLD FRONT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Sep 5, 11:58 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 5, 11:58 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1158 PM CDT SUN SEP 5 2010

.UPDATE...

UPDATED FOR 06 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

MINOR WAVES MOVING ALONG THE KANSAS AND NEBRASKA BORDER WILL BRING
SOME MID CLOUDS ALONG WITH SOME LIGHT SHOWERS WITH CLOUD BASES
AROUND 10 KFT. STRONG PRESSURE GRADIENT WILL CONTINUE TO KEEP
LOWER BOUNDARY LAYER MIXED AND WINDS GUSTY UNTIL JUST PRIOR TO
FRONTAL PASSAGE. A FRONTAL BOUNDARY WILL MOVE INTO THE TAF SITES
IN THE 21Z- 23Z PERIOD AND SHIFT THE WINDS TO THE WEST. ISOLATED
TSRA WILL BE NEAR THE SITES AFTER 21Z MON TIL AROUND 02Z TUESDAY.
MENTIONED JUST CB FOR NOW.

53

&&

.PREV DISCUSSION... /ISSUED 301 PM CDT SUN SEP 5 2010/

DISCUSSION...

SHORT TERM (TONIGHT THROUGH MONDAY)...

STRONG AND GUSTY SOUTH TO SOUTHWEST WIND IS THE SHORT TERM
FORECAST HIGHLIGHT. SURFACE LOW PRESSURE WILL DEEPEN OVER WESTERN
AND CENTRAL NEBRASKA IN RESPONSE TO HEIGHT FALLS ALOFT WITH THE
PACIFIC NORTHWEST UPPER TROUGH DIGGING INTO THE HIGH PLAINS. THE
PRESSURE GRADIENT WILL FURTHER TIGHTEN WITH THE 850 MB LOW LEVEL
JET INCREASING LATE TONIGHT TO OVER 50 KNOTS. MIXING WILL PRODUCE
SURFACE WINDS OF 20 TO 30 MPH WITH OCCASIONAL GUSTS NEAR 40 MPH
AT TIMES. FOR LOW TEMPERATURES...HAVE OPTED FOR THE WARM SIDE OF
GUIDANCE.

A COLD FRONT MOVING THROUGH NORTH CENTRAL AND NORTHEAST KANSAS
MONDAY AFTERNOON INTO MONDAY EVENING WILL BRING A WIND SHIFT TO
THE NORTHWEST WITH SURFACE WINDS REMAINING NEAR 20 MPH WITH
STRONGER GUSTS. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE WITH THE FRONTAL PASSAGE MONDAY AFTERNOON. CONVECTION
THAT DOES FORM IS EXPECTED TO BE ELEVATED WITH DRY SOUTHWEST FLOW
NEGATING DEEPER LOW LEVEL MOISTURE RETURN. WHILE BULK 0-6 KM SHEAR
WILL BE STRONG...INSTABILITY WILL BE LIMITED (MU CAPES LESS THAN
1000 J/KG) DUE TO LIMITED LOW LEVEL MOISTURE. THUS...THE RISK OF
SEVERE THUNDERSTORMS OVER THE HOLIDAY REMAINS LOW. FOR HIGH
TEMPERATURES... WENT ON THE WARM SIDE OF GUIDANCE.

ANGLE

LONG TERM (TUESDAY THROUGH SATURDAY)...

LATE MON NIGHT-TUE NIGHT: STOUT SHORTWAVE TROUGH WILL EJECT INTO
THE UPPER MISSISSIPPI VALLEY MONDAY NIGHT AS AN ASSOCIATED COLD
FRONT EXITS THE CWA LATE MONDAY EVENING. PRIOR TO THE FRONTAL
PASSAGE...SCT TSRA WILL BE POSSIBLE AS STRONG CONVERGENCE/UPPER
ASCENT MAY BE SUFFICIENT TO INITIATE/CONTINUE CONVECTION ALBEIT
LIMITED ENVIRONMENTAL MOISTURE WILL LIMIT COVERAGE/OVERALL
INTENSITY. PRECIPITATION CHANCES WILL END BY MIDNIGHT TUESDAY
MORNING WITH DRIER/COOLER AIR ADVECTING INTO THE AREA. SFC HIGH
PRESSURE WILL BUILD INTO THE CENTRAL PLAINS ON TUESDAY WITH COOLER
AFTERNOON READINGS IN THE LOWER 80S...DESPITE MOSTLY SUNNY SKIES.
THE AFOREMENTIONED SFC FRONTAL BOUNDARY WILL HAVE STALLED ACROSS
FAR SOUTHERN KANSAS OR NORTHERN OKLAHOMA DURING THE DAY TUESDAY.
AS HIGH PRESSURE SLIDES OFF TO THE EAST AND A LEE TROUGH BECOMES
ESTABLISHED OVER THE HIGH PLAINS TUESDAY NIGHT...THIS FEATURE WILL
BEGIN TO LIFT BACK NORTH UPON INCREASING H85 FLOW PERPENDICULAR TO
THE BOUNDARY. ELEVATED CONVECTION WILL BE POSSIBLE ALONG/JUST
NORTH OF THE BOUNDARY TUE NIGHT.

WED-THU: HEIGHTS BEGIN TO RISE ON WEDNESDAY AS THE PATTERN OVER THE
CONUS BEGINS TO AMPLIFY IN ADVANCE OF THE NEXT UPPER TROUGH OVER THE
INTERMOUNTAIN WEST. GREATER UNCERTAINTY TO CONVECTIVE FORECAST
DEVELOPS BY MID WEEK. WITH FRONTAL BOUNDARY NEAR/JUST NORTH OF THE
CWA...INCREASING SUBTROPICAL MOISTURE...AND HINTS OF A REMNANT
TROPICAL LOW PRESSURE MOVING TOWARDS THE CWA FROM SOUTHERN
TEXAS...MENTION OF SLIGHT CHANCES OF CONVECTION SEEM WARRANTED ATTM
WED INTO THU. BEHAVIOR OF BOUNDARY AND TROPICAL LOW WILL HAVE
PROFOUND PRECIP PROB CONSEQUENCES DURING THIS PERIOD...MAKING THIS
HIGHLY VARIABLE.

THE NEXT STRONG UPPER TROUGH WILL MOVE ACROSS THE NORTHERN/CENTRAL
PLAINS ON FRIDAY. INCREASING ASCENT...SUFFICIENT MOISTURE AND A
COLD FRONT WILL PROVIDE CHANCES OF TSRA OVER THE CWA FRI-FRI
NIGHT. UNCERTAINTY EXISTS WITH THE PROGRESSIVE NATURE OF THE SFC
BOUNDARY AND ITS POSITION RELATIVE TO THE CWA OVER THE WEEKEND.
CERTAINLY POSSIBLE BOUNDARY WILL STALL/MOVE BACK NORTH DURING THIS
PERIOD AS UPPER FLOW BECOMES ZONAL AND LEE TROUGH FORMS OVER THE
HIGH PLAINS...PAINTING A SCENARIO OF ADDITIONAL PRECIPITATION
CHANCES. CURRENTLY WENT CONSERVATIVE WITH POPS IN FORECAST PACKAGE
DURING FAR EXTENDED BUT WOULD NEED TO ACCOUNT FOR ABOVE SCENARIO
IF TRENDS PERSIST OVER THE NEXT DAY OR SO.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 5, 2:52 PM CDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CDT SUN SEP 5 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-062000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
252 PM CDT SUN SEP 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THRU TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND GUSTY SOUTH TO SOUTHWESTERLY WINDS WILL DEVELOP AHEAD
OF A COLD FRONT ON LABOR DAY. WINDS GUSTING TO NEAR 40 MPH WILL
OCCUR AT TIMES ON LABOR DAY. ISOLATED THUNDERSTORMS WILL ALSO BE
POSSIBLE LATE MONDAY AFTERNOON INTO MONDAY NIGHT ALONG AND BEHIND
A COLD FRONT.

THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO
THURSDAY AS AN UPPER LEVEL DISTURBANCE AND WARM FRONT MOVE ACROSS
THE AREA.

ANOTHER CHANCE FOR THUNDERSTORMS IS EXPECTED WITH THE APPROACH
AND PASSAGE OF ANOTHER COLD FRONT FRIDAY INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

ANGLE/BLAIR

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.